Extrapyramidal Symptoms (EPS) in Alzheimer's Disease

Side Effects of Antipsychotic (Neuroleptic) Medications

Extrapyramidal symptoms (EPS) are symptoms that develop in our body's neurological system that cause involuntary or uncontrolled movements. Those symptoms may be in a variety of locations in the body including the trunk, arms, legs, feet, neck, mouth, and eyes.

When looking at someone with EPS, depending on where the symptoms are, you might see someone moving their upper body around, jerking their foot or leg frequently, smacking their lips or rolling their tongue around. This is called hyperkinetic EPS and is characterized by excessive movements. You might notice that they have difficulty maintaining normal posture or walking well. They might also have a tremor in their hand or arm, and their faces might appear expressionless. This is called hypokinetic EPC and is characterized by cessation of movements.

The extrapyramidal motor system is a neural network located in the brain that is involved in the coordination and control of movement, including the starting and stopping of movements as well as controlling how strong and fast the movements are. Extrapyramidal symptoms, therefore, are symptoms that show themselves as a lack of coordinated and controlled movements.

Acute vs. Chronic Extrapyramidal Symptoms

EPS can be classified as acute or chronic. Acute extrapyramidal symptoms often develop within a few hours to a few weeks of initiating use of the medication and include parkinsonism (resembling some symptoms of Parkinson's disease), dystonias and akathisia. Chronic extrapyramidal symptoms typically develop after months to years of treatment and primarily involve tardive dyskinesia and tardive parkinsonism (resembles Parkinson's disease).

Causes

EPS is one of several possible side effects of antipsychotic medications. Antipsychotic medications—as the name sounds—treat (or, are "anti") psychotic problems. These drugs are often used to treat people with schizophrenia who are experiencing hallucinations and delusions.

Antipsychotics, also called neuroleptics, have also been prescribed "off-label" (not for the use that was approved by the US Food and Drug Administration) to people with Alzheimer's and other types of dementia who have significant challenging behaviors such as aggression and extreme agitation. While it's not uncommon for antipsychotics to be prescribed in dementia, there are several risks tied to this practice. Thus, non-drug interventions should always be attempted first.

EPS can begin very quickly after an antipsychotic medication has been started or they can develop after the drug has been taken for many months.

EPS tends to be more common with older conventional antipsychotics medications such as chlorpromazine (Thorazine), thioridazine (Mellaril) and haloperidol (Haldol). These symptoms are typically less common in people taking the newer atypical antipsychotics such as quetiapine (Seroquel), risperidone (Risperdal) and olanzapine (Zyprexa).

Prevalence of Extrapyramidal Side Effects

The prevalence of EPS varies, with research showing ranges of 2.8% with lower risk medications to 32.8% on the high end.

Symptoms of Extrapyramidal Side Effects

  • Involuntary movements
  • Tremors and rigidity
  • Body restlessness
  • Muscle contractions
  • Mask-like face
  • Involuntary movement of the eye called the oculogyric crisis
  • Drooling
  • Shuffling gait

Monitoring Symptoms

If someone is receiving an antipsychotic medication, they should be regularly monitored for EPS. Some physicians evaluate EPS based on a report from the person or his family member, as well as their own observations of the person. Others rely on structured assessment scales that are designed to systematically monitor for EPS.

Three examples of those scales are the Abnormal Involuntary Movement Scale (AIMS), the Extrapyramidal Symptom Rating Scale (ESRS) and the Dyskinesia Identification System: Condensed User Scale (DISCUS). In a nursing home, these scales are required to be completed at least every six months in order to effectively monitor for EPS.

Treatment

Identifying and treating EPS as soon as possible is very important because these side effects can be permanent in some people.

The primary treatment option consists of lowering and discontinuing the drug and, if necessary, considering alternative medication. Your physician could also decide to weigh the risks and benefits of the antipsychotic medication and prescribe a different drug to try to counteract the EPS if it was felt the antipsychotic medication was absolutely needed.

Using Antipsychotic Medications to Treat People with Dementia

Because of the potential for serious side effects, antipsychotic medications are generally not recommended as a treatment for challenging behaviors in older adults with dementia. Non-drug approaches should be the first strategy in managing these behaviors.

However, if a person with dementia is truly distressed because he is experiencing delusions or hallucinations, or if he is placing himself or others in danger with significant uncontrolled aggression, treatment with an antipsychotic might be appropriate.

A Word From Verywell

While antipsychotic medications are often necessary to treat psychiatric disorders such as schizophrenia and behavioral changes in Alzheimers dementia, it's important to observe for EPS so that prompt identification and treatment can be initiated. If you see any of these symptoms in yourself or a loved one, don't hesitate to contact the physician for an evaluation.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.